Texas, 2008

Hail in Texas, February 21, 2008

February 21, 2008 · NWS FWD · 1 event in 1 county or zone

Showers and thunderstorms were ongoing the morning of the 21st as a weak cold front moved through the area. One severe hail report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms were ongoing the morning of the 21st as a weak cold front moved through the area. One severe hail report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 21, 9:15 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 21, 9:15 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
915 AM CST THU FEB 21 2008

.UPDATE...

MINOR ADJUSTMENTS MADE TO MAXIMUM TEMPERATURES THIS AFTERNOON TO
ACCOUNT FOR FROPA. DROPPED TEMPS A FEW DEGREES ACROSS THE
METROPLEX...TEMPS HAVE BEEN SLOW TO WARM UP.  COLD FRONT IS
CURRENTLY POSITIONED ALONG A KILLEEN...TO CORSICANA...TO ATHENS
LINE. KEPT POPS AND SEVERE THREAT CONFINED TO EASTERN PORTIONS OF
CWA...LOWERED WINDS ABOUT 5 MPH.

77/TLD

&&

.PREV DISCUSSION... /ISSUED 554 AM CST THU FEB 21 2008/

AVIATION...
CD FNT NOW ALONG OR NEAR A KPRX-KTKI/KGLE-KRBD/KHQZ-KINJ-KGOP LINE...OR
JUST ON THE FAR E/SE FRINGE OF THE D/FW METRO AND STILL NW OF KACT BY
ABOUT 30-50NM. SOME FG AND LIFR/VLIFR CONDS AHD OF THE CD FNT AND THUS
XPCT KACT TO HAVE THE WORSE CONDS THIS MORNING...ALBEIT D/FW TAF SITES
WILL CONT IN IFR/LIFR CIGS WITH IFR/MVFR VSBYS THRU AT LEAST MIDDAY/18Z.
SOME

ELEVATED SHRA/TSRA NOW CRANKING UP IN RR QUAD OF 90-110 KT STJ MAX OVER
CENTRAL/SE TX WITH UPR DIVERGENCE CRANKING UP OVER AREA OF BEST LOW
LVL WAA...OR NAMELY S OF I-20...THOUGH MORE ISOLD/ELEVATED TSRA OCRG
OVR CD AIR BEHIND THE FRONT AS WELL...EVEN UP IN CENTRAL OK.

THUS...LITTLE CHG IN PREV TAF SET FIRST 12 HRS...THOUGH BEST LG-SCALE
ASCENT SHD BE PUSHING EWD AWAY FROM I-35 CORRIDOR IN THE 21Z-00Z
FRI TIME FRAME AND IMPROVED TAF CONDS TO MVFR/VCSH BY THEN WITH
BETTER LIFT SHIFTING EWD OVER E TX/LA/AR.

LOOKS LIKE CD FNT WILL BE SETTLED OVER FAR SE COUNTIES BY 00Z/AFTER...
THUS AS WINDS SLACKEN BY 06Z/AFTR FRI...HAVE BROUGHT IFR CIGS/MVFR VSBYS
BACK ACROSS THE I-35 CORRIDOR.

PREV DISCUSSION... /ISSUED 329 AM CST THU FEB 21 2008/

DISCUSSION...
PRECIP A BIT SLOW TO GET GOING THIS MORNING...BUT STILL EXPECT
FAIRLY WIDESPREAD LIGHT PRECIP WITH SOME PATCHY HEAVIER
STORMS THIS AFTN AND EVE. SLIGHT RISK EXTENDS INTO SOUTHEASTERN
ZONES TODAY WITH HAIL LIKELY THE MAIN THREAT. THIS AFTERNOON BEARS
WATCHING THOUGH AS SOUTHEAST OF THE COLD FRONT SURFACE BASED
CELLS IN THE FAVORABLE SHEAR ENVIRONMENT MAY BE CAPABLE OF
PRODUCING TORNADOES. THIS THREAT IS GREATER SOUTHEAST OF NORTH
TEXAS...BUT IT REMAINS NON-ZERO IN OUR AREA. AS EVENING PROGRESSES
INSTABILITY SHIFTS EASTWARD OUT OF AREA AND BY MORNING THE PRECIP
SHOULD BE OVER.

NEXT COLD FRONT DUE MONDAY EVENING INTO TUESDAY MORNING...WITH
CHANCE POPS IN THE GRIDS. TODAYS GFS IS WETTER WITH THIS SYSTEM
THAN YESTERDAY...AND ECMWF SEEMS SIMILAR TO YESTERDAY SO IT MAY
HAVE THE BETTER HANDLE ON NEXT WEEKS WX PATTERN. HAVE ALSO
INDICATED LOW POPS FOR THURSDAY NIGHT AS YET ANOTHER FRONT
FORECAST TO APPROACH THE AREA.

HAVE STUCK CLOSE TO MOS FOR TEMPERATURES. WE WILL STILL HAVE A
WARM UP SOUTH OF THE FRONT WITH 70S EXPECTED...AND AFTER A MILD
FRIDAY A MINOR WARM UP EXPECTED THRU THE WEEKEND ON INTO MONDAY.
TUESDAYS FRONT COOLS US OFF AGAIN FOR THE MID WEEK PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  47  38  53  37  65 /  60  20   0   5   5
WACO, TX              54  42  61  40  68 /  50  10   0   5   5
PARIS, TX             46  39  50  34  58 /  70  40  10   5   5
DENTON, TX            45  35  53  35  64 /  60  20   0   5   5
MCKINNEY, TX          46  35  51  34  58 /  60  30  10   5   5
DALLAS, TX            48  40  53  39  64 /  60  20  10   5   5
TERRELL, TX           57  41  53  38  61 /  60  30  10   5   5
CORSICANA, TX         59  43  56  39  65 /  60  20  10   5   5
TEMPLE, TX            62  44  59  42  67 /  50  10   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Feb 21, 2:56 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
256 AM CST THU FEB 21 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
256 AM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL...LOCALIZED DAMAGING
WINDS TO 60 MPH...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SOUTHEAST
OF A SLOW-MOVING ARCTIC FRONT...OR GENERALLY SOUTHEAST OF AN EMORY...
CORSICANA...KILLEEN LINE THROUGH THIS AFTERNOON. BEHIND THE COLD FRONT
OVER AREAS NAMELY WEST OF INTERSTATE 35...AN ISOLATED STRONG TO SEVERE
STORM WITH HAIL CANT BE RULED OUT...AS AN UPPER LEVEL DISTURBANCE LIFTS
NORTHEAST OVER THE TEXAS AND OKLAHOMA PANHANDLE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN ELEVATED GRASS FIRE DANGER IS POSSIBLE WEST OF A BOWIE...DECATUR...
MINERAL WELLS...HAMILTON...LAMPASAS LINE...DUE TO LOW AFTERNOON
HUMIDITIES AND SOUTH TO SOUTHEAST WINDS BETWEEN 10 AND 20 MPH.

.SPOTTER INFORMATION STATEMENT...
SOME SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST HALF OF
NORTH TEXAS LATE THIS MORNING THROUGH SUNSET.

05/

In the hours before

Special weather statement, Feb 21, 6:33 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 AM CST THU FEB 21 2008

TXZ147-148-161-211330-
ANDERSON TX-FREESTONE TX-LIMESTONE TX-
633 AM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  FREESTONE COUNTY
  NORTHERN LIMESTONE COUNTY
  CENTRAL ANDERSON COUNTY

AT 633 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 5 MILES WEST OF
MEXIA...AND NEAR FAIRFIELD...MOVING EAST-NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FAIRFIELD...GROESBECK...
MEXIA...PALESTINE...TEAGUE...WORTHAM...FAIRFIELD LAKE STATE PARK AND
FORT PARKER STATE PARK.

CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND PEA-SIZED
HAIL CAN BE EXPECTED FROM THIS CLUSTER OF STORMS.

LAT...LON 3164 9677 3201 9606 3195 9570 3183 9541
      3145 9662
TIME...MOT...LOC 1233Z 237DEG 30KT 3170 9649
Special weather statement, Feb 21, 9:40 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
940 AM CST THU FEB 21 2008

TXZ103-211615-
DENTON TX-
940 AM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN DENTON COUNTY

AT 940 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF TROPHY CLUB...MOVING
NORTHEAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...CROSS ROADS...
DENTON...JUSTIN...KRUGERVILLE AND KRUM.

CLOUD TO GROUND LIGHTNING AND 1/2 INCH HAIL CAN BE EXPECTED FROM
THIS STORM.

LAT...LON 3343 9709 3325 9692 3305 9735 3318 9739
TIME...MOT...LOC 1540Z 231DEG 26KT 3313 9730
Special weather statement, Feb 21, 10:17 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1017 AM CST THU FEB 21 2008

TXZ103-211645-
DENTON TX-
1017 AM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN DENTON COUNTY

AT 1017 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF DENTON...MOVING NORTHEAST AT
35 MPH. IN ADDITION...A SECOND STRONG STORM WAS LOCATED ON THE SOUTH
SIDE OF LAKE RAY ROBERTS...ALSO MOVING NORTHEAST.

CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...DENTON...
KRUGERVILLE...KRUM...PILOT POINT...SANGER...RAY ROBERTS PARK ISLE DU
BOIS AND RAY ROBERTS PARK JOHNSON BRANCH.

PEA-SIZED HAIL MAY OCCUR WITHIN THESE TWO STORMS.

LAT...LON 3343 9718 3342 9683 3330 9696 3315 9716
      3322 9736
TIME...MOT...LOC 1617Z 237DEG 30KT 3327 9716

82/JLD
Special weather statement, Feb 21, 10:47 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1047 AM CST THU FEB 21 2008

TXZ093-103-211715-
GRAYSON TX-DENTON TX-
1047 AM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN DENTON COUNTY
  SOUTHWESTERN GRAYSON COUNTY

AT 1047 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES EAST OF SANGER...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...DORCHESTER...
GUNTER...PILOT POINT...RAY ROBERTS PARK ISLE DU BOIS AND RAY ROBERTS
PARK JOHNSON BRANCH.

PEA-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3343 9706 3343 9694 3352 9693 3365 9674
      3348 9658 3340 9674 3340 9683 3335 9683
      3327 9698 3340 9711
TIME...MOT...LOC 1647Z 233DEG 30KT 3341 9691

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grayson

When
February 21, 11:27 AM CST
Where
Grayson County, 0.9 mi NE of Howe
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.510, -96.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80688.